Birth Control Caused a Blood Clot in My Lung: Lucy’s Story


Birth Control Caused a Blood Clot in My Lung: Lucy’s Story

My name is Lucy, and I am 22 years old. I had DVT (deep vein thrombosis or blood clot in the leg) and PEs (pulmonary embolism or blood clots in the lung) due to estrogen-based contraception. I am sharing my story to raise awareness about the risks of estrogen-based birth control in women of my age group. Only four weeks into my new career, I woke up with a “dead leg” sensation in my right leg, which I waved off as sleeping awkwardly. This feeling progressively turned into a sharp sensation in my calf, which I also passed off as calf strain. However, intuitively I knew that something more sinister was going on.

I went to see my general practitioner, who ruled out physical injury and proceeded to ask questions related to my family history of blood clots, and my use of estrogen-based birth control. Since my leg wasn’t swollen or discolored, my doctor said a blood clot would be unlikely. I never expected that I could have a blood clot in my leg, because it was a condition that I associated with extended periods of being sedentary.

On that day, I had an ultrasound of my right leg, which found a 13 cm clot. I was sent to my general practitioner and put on a direct oral anticoagulant. I remember coming home that day and being in absolute shock. I was a healthy and active 22-year-old woman on blood thinners because of a blood clot, and potentially due to estrogen-based birth control and paternal family history of blood clots.

A few days after my DVT diagnosis, I went out for the first time for a short walk, and I began to feel very short of breath, which was something the doctor said to look out for after my diagnosis. Thankfully, my mother insisted that I should go back to the doctor to make sure everything was okay. My doctor said the chances of having a blood clot in my lung was unlikely, but I was sent to have a CT scan of my lungs to make sure. I remember sitting there thinking that the scan was probably unnecessary, but it turned out to be one of the best decisions of my life.

I had multiple PEs scattered throughout my lungs, and I needed to go to the hospital straight away for more intensive treatment of blood thinners. In the hospital, I received low molecular weight heparin injections twice a day. During my stay, I was fortunate to have the pharmacist provide me with studies linking estrogen-based birth control to an increased risk for blood clots and information from the National Blood Clot Alliance. This helped me understand my condition greater and allowed me to read other similar stories, which led me realize that I am not alone in this journey.

Following my hospital visit, I tested positive for having a MTHFR mutation with high levels of homocysteine, which increased my risk of clots. It was also determined that my clots were resultant of estrogen increasing the activity of coagulation factors in my blood. From this experience, I have learned how important it is to be informed about the side effects of the medications you are taking. Before my experience, I dismissed the possibility of blood clots happening to me. Being intuitive and going to the doctor potentially saved my life, because I was able to detect my blood clots early, and therefore I am able to share my story today.


MORE INFORMATION AND RESOURCES:
The personal story is intended for informational purposes only. The National Blood Clot Alliance (NBCA) holds the rights to all content that appears on its website. The use by another organization or online group of any content on NBCA’s website, including patient stories that appear here, does not imply that NBCA is connected to these other organizations or groups or condones or endorses their work. Please contact info@stoptheclot.org with questions about this matter.
Join the conversation
Share to Stop the Clot